BALTIMORE/NEW YORK (WJZ/AP)– The number of people nationwide becoming sick from meningitis is growing. Five people are dead, including one person here in Maryland. It’s all been traced to contaminated drugs from a Massachusetts pharmacy.
Mike Hellgren spoke to a man who was warned he may be infected.
The deadly meningitis outbreak rose to 47 cases in seven states Friday, as clinics scrambled to notify patients across the country that the shots they got for back pain may have been contaminated with a fungus.
The tally of deaths from the rare fungal meningitis remained at five. But a seventh state, Michigan, was added to the list with four cases, the Centers for Disease Control and Prevention said Friday.
Tennessee’s cases now total 29; Virginia, six; Indiana, 3; two each in Maryland and Florida and one in North Carolina.
Looking for a source of the outbreak, investigators have focused on a steroid custom-made by a specialty pharmacy, New England Compounding Center in Framingham, Mass. Health inspectors found fungus in at least one sealed vial of the steroid at the company’s facility this week.
The pharmacy recalled 17,676 single-dose vials of the steroid, methylprednisolone acetate. Shipments went to clinics in 23 states.
As a precaution, the FDA urged doctors not to use any of the company’s products, and released a list Friday that included other steroids, anesthetics and a blood pressure medicine. The company, which is now closed, said in a statement Thursday that despite the FDA warning, “there is no indication of any potential issues with other products.”
The first known case in the meningitis outbreak was diagnosed about two weeks ago in Tennessee. Three of the five deaths are in Tennessee; the others in Virginia and Maryland.
Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe headache, nausea, dizziness and fever.
The type of fungal meningitis involved is not contagious like the more common forms. It is caused by a fungus that’s widespread but very rarely causes illness. It is treated with high-dose anti-fungal medications, usually given intravenously in a hospital.
In Maryland, six facilities received, and have now pulled, the contaminated batches. One person has died here.
Scott Amigh says he got a call from his clinic that he could be infected.
“It was a recording to call us as soon as possible. Anything can happen,” Amigh said. “Yeah, it’s stressful. I didn’t sleep much last night.”
Because the tainted steroids were injected directly into his back, they can travel right through the spinal fluid to the brain. It normally takes between one and four weeks for meningitis symptoms to appear.
“Straight into your spine, straight to your brain. It’s scary,” Amigh said.
“We believe there are probably hundreds of patients who received an injection, and those cases are currently under investigation,” Dr. Lucy Wilson of the Maryland Department of Health and Mental Hygiene (DHMH) said.
There’s growing concern over safety. The type of compound pharmacy that produced the contaminated steroids is not regulated by the FDA.
WJZ has learned that Massachusetts pharmacy received safety warnings from the FDA in the past, one time for mislabeling a drug. The Centers for Disease Control and Prevention (CDC) doesn’t yet know how the drug became contaminated.
That outrages Amigh.
“I guess it can happen, but how did it happen? Nobody’s giving you any answers,” he said.
He’s living through a nightmare, waiting for test results that could tell him if he, too, has the potentially deadly meningitis.
“You just think it’s never going to happen to you,” Amigh said.
There are FDA-approved versions of the drug, sold by the brand name Depo-Medrol, in good supply. So patients who need the medicine should not encounter a shortage, the FDA said Friday.
The contaminated steroid was tracked to seven clinics in Maryland– Berlin Interventional Pain Management, the Zion Ambulatory Center in Rosedale and Greenspring Surgery Center in Baltimore. In Harford County, the Ambulatory Surgery Center, Box Hill Surgery Center, and the Surgcenter of Bel Air were affected.